Written and maintained by CASRAI Editorial Board
Last updated
The Caprini Score (formally the Caprini Risk Assessment Model) is a point-weighted checklist used to estimate an individual surgical patient’s risk of venous thromboembolism (VTE) — deep vein thrombosis (DVT) and pulmonary embolism (PE) — and to translate that risk into a specific prophylaxis recommendation. It’s completed at admission or pre-operatively, most often by a surgeon, hospitalist, or nurse using an order-set or EHR-embedded version of the tool, and it’s the risk-stratification step that precedes the mechanical-vs-pharmacologic prophylaxis decision covered in more product-level detail elsewhere on this site.
nn
Scope. Written for hospital patient-safety and quality staff, surgical unit leadership, and VTE-prevention committee members who build, audit, or train on a Caprini-based prophylaxis protocol — not clinical guidance for scoring or treating an individual patient, which stays with the treating clinician and the institution’s own VTE-prophylaxis order set. Point values and category cutoffs below follow the widely used 2005/2013 Caprini model as summarized in current clinical references; always confirm the exact version and cutoffs built into your institution’s own EHR tool or protocol, since point assignments have been revised across editions and some institutions customize the underlying checklist.
nn
What the Caprini Score Assesses
n
The model operationalizes Virchow’s triad — the three physiological drivers of clot formation: venous stasis (blood pooling from immobility, surgery, or anatomic obstruction), endothelial injury (vessel-wall trauma from surgery, catheters, or prior clot), and hypercoagulability (an increased tendency to clot, from malignancy, inherited thrombophilia, hormonal factors, or acute illness). Rather than asking a clinician to weigh these qualitatively, the Caprini checklist assigns every relevant patient factor a fixed point value; the factors present are summed into a single total score, and that score maps directly to a risk tier and a prophylaxis recommendation. This is what distinguishes it from a purely clinical-gestalt risk judgment and from single-factor rules of thumb (“all hip replacement patients get anticoagulation”) — it accounts for the whole patient, not just the procedure.
nn
The Point-Weighted Risk Factor System
n
Each risk factor on the checklist is worth 1, 2, 3, or 5 points, reflecting how strongly that factor is associated with VTE. A patient’s total score is the sum of every applicable factor — a younger, otherwise healthy patient having a short outpatient procedure may score 0–1, while an older patient with a personal VTE history undergoing major joint replacement can easily clear 8–10. The following are representative examples at each weight, not the full ~40-item checklist used on a real assessment form:
n
- n
- 1 point: age 41–60, minor surgery, BMI over 25, swollen legs or varicose veins, pregnancy or the postpartum period, oral contraceptive or hormone-replacement use, current sepsis, serious lung disease including recent pneumonia, or a medical patient confined to bed rest.
- 2 points: age 61–74, major surgery lasting over 45 minutes, laparoscopic surgery over 45 minutes, arthroscopic surgery, active malignancy, a central venous access device, or a patient immobilized in a cast or confined to bed for more than 72 hours.
- 3 points: age 75 or older, a personal history of VTE, a family history of thrombosis, a known inherited or acquired thrombophilia (e.g., Factor V Leiden, prothrombin gene mutation, lupus anticoagulant, elevated anticardiolipin antibodies), or a history of heparin-induced thrombocytopenia.
- 5 points: elective major lower-extremity arthroplasty, hip or pelvic fracture within the past month, acute spinal cord injury with paralysis, major trauma, or stroke within the past month.
n
n
n
n
n
Because the score is additive, a patient can land in the high-risk tier through several moderate factors (e.g., age 65, a 90-minute laparoscopic procedure, and active malignancy) just as readily as through one severe factor — this is the actual value of a checklist over intuition: it catches cumulative risk a clinician scanning the chart quickly might not add up in their head.
nn
Risk Tier Categories and VTE-Prophylaxis Recommendations
n
The summed score sorts patients into four risk tiers, each carrying a distinct prophylaxis recommendation consistent with the perioperative VTE-prevention guidance widely adopted after the ACCP’s 2012 (9th edition) antithrombotic guidelines:
n
| Risk tier | Score | Typical prophylaxis |
|---|---|---|
| Very low | 0 | Early, frequent ambulation. No mechanical or pharmacologic prophylaxis typically indicated. |
| Low | 1–2 | Mechanical prophylaxis alone — intermittent pneumatic compression (IPC) or graduated compression stockings. |
| Moderate | 3–4 | Pharmacologic prophylaxis (e.g., low-molecular-weight or unfractionated heparin, per bleeding-risk assessment), often combined with mechanical prophylaxis. |
| High | 5 or more | Combined pharmacologic and mechanical prophylaxis; extended post-discharge pharmacologic prophylaxis (commonly 7–10 days, longer for select procedures such as major joint arthroplasty) is frequently indicated. |
n
A score alone never authorizes pharmacologic prophylaxis on its own — the Caprini model estimates clotting risk only, and every pharmacologic-tier recommendation is conditional on a separate bleeding-risk assessment (active bleeding, recent neuraxial anesthesia, severe thrombocytopenia, and similar contraindications can shift a moderate- or high-risk patient to mechanical-only prophylaxis despite the score). A well-built protocol pairs the Caprini score with an explicit bleeding-risk checklist rather than triggering anticoagulation on the VTE score alone.
nn
Mechanical, Pharmacologic, and Combined Prophylaxis in Practice
n
The three prophylaxis categories the score routes patients into aren’t interchangeable substitutes for each other — they address different mechanisms and carry different logistics:
n
- n
- Mechanical prophylaxis (intermittent pneumatic compression devices, graduated compression stockings, or anti-embolism/TED stockings) restores venous return in a patient who isn’t ambulating enough for the calf-muscle pump to do that work on its own. It carries no bleeding risk, which is why it’s the default at low risk and the fallback for higher-risk patients who can’t tolerate anticoagulation. See DVT Prophylaxis Compression Stockings: Grading and Selection for the mmHg grading system, the AES-versus-ambulatory-GCS distinction, and unit-stocking considerations that sit downstream of this scoring step.
- Pharmacologic prophylaxis (low-molecular-weight heparin, unfractionated heparin, or a direct oral anticoagulant in select post-discharge protocols) addresses the hypercoagulable side of Virchow’s triad directly, but introduces real bleeding risk that has to be weighed against the VTE risk the score identifies. See Anticoagulation Management Program for how hospitals structure ordering, monitoring, and reversal around this class of agent.
- Combined prophylaxis layers both, on the reasoning that mechanical and pharmacologic methods act on different points in the clotting cascade and their effects are additive rather than redundant — the standard approach at the high-risk tier.
n
n
n
nn
The Caprini Score’s Role in Surgical Quality and VTE-Prevention Programs
n
Standardized VTE risk assessment on every surgical admission became a national quality-improvement priority through the Surgical Care Improvement Project (SCIP), a joint CMS/CDC initiative that included a VTE-prophylaxis measure among its perioperative process measures. SCIP’s formal CMS reporting program was discontinued around 2015 as the measure set was retired or absorbed into other reporting programs — it is not a currently active CMS reporting requirement — but the underlying clinical expectation it established (assess every surgical patient’s VTE risk and document an appropriate prophylaxis order before or immediately after surgery) is now standard practice, typically enforced through hospital-level protocols, Joint Commission survey expectations, and outcome-based measurement rather than SCIP’s original process-measure reporting.
n
The outcome side of that shift shows up in AHRQ’s Patient Safety Indicators, specifically PSI-12 (perioperative pulmonary embolism or deep vein thrombosis rate), which measures whether VTE prevention actually worked rather than whether a process step was documented. A hospital’s PSI-12 rate is a direct downstream signal of how well its Caprini-based (or equivalent) risk-assessment-and-prophylaxis protocol performs in practice — see AHRQ Patient Safety Indicators Explained for how PSI-12 and the broader PSI-90 composite are calculated and reported. Because of this, a Caprini-based protocol is typically owned jointly by surgical leadership and the patient-safety/quality-improvement function, and its documentation compliance and override rate (how often clinicians deviate from the score-driven recommendation, and why) are common internal audit metrics for hospital VTE-prevention committees.
nn
Caprini Score vs. Wells Score: Two Different Jobs
n
These two tools are frequently confused because both are point-based VTE scores, but they answer different questions at different points in care. The Caprini score is a prevention tool, completed on an asymptomatic patient before or at the time of admission to decide what prophylaxis to order. The Wells score is a diagnostic tool, completed on a patient already presenting with symptoms suggestive of DVT or PE, to estimate pretest probability and determine whether D-dimer testing or imaging is the appropriate next step. See Wells Criteria for DVT and PE for the diagnostic-pathway version of this scoring logic. A patient can reasonably be assessed with both, at different times: a high Caprini score at admission drives the prophylaxis order, and if that patient later develops leg swelling or dyspnea despite prophylaxis, a Wells score drives the diagnostic workup.
nn
Frequently Asked Questions
n
What is considered a “good” or safe Caprini score?
n
There’s no universal safe threshold — a score of 0–1 (very low/low risk) is reassuring on its own, but the score exists to route every patient to the prophylaxis appropriate to their actual risk, not to sort patients into “needs intervention” versus “fine.” A correctly high score with appropriately ordered combined prophylaxis is a well-managed patient, not a flagged problem.
n
Who should complete a Caprini score, and when?
n
It’s typically completed by the admitting or operating clinician (surgeon, hospitalist, or a delegated nurse using a validated EHR order-set version) at hospital admission or pre-operative assessment, and re-assessed if the patient’s clinical status changes significantly during the stay (a new infection, an unplanned return to the OR, or prolonged immobility beyond what was originally anticipated).
n
Does a high Caprini score override contraindications to anticoagulation?
n
No. The score estimates thrombotic risk only; a documented bleeding-risk assessment is a separate, required step, and an active contraindication to anticoagulation (e.g., active bleeding, recent neuraxial procedure, severe thrombocytopenia) can shift even a high-risk patient to mechanical-only prophylaxis.
n
Is the Caprini score used outside of surgical patients?
n
The original and most widely validated version is surgery-specific. Medical (non-surgical) inpatients are more commonly risk-stratified with a related but distinct tool, the Padua Prediction Score, which uses a different, medical-illness-specific set of weighted factors.
nn
For the broader patient-safety and quality-measurement context this fits into, see the Patient Safety pillar page.
n








